Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Omaha, NE

April 9, 20174 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 9, 2017, 9:24 PM CDT for 4 counties in Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 9:24 PM CDT (02:24 UTC)
Expired
Apr 9, 2017, 9:57 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Gage County, NE, Johnson County, NE, Otoe County, NE, Pawnee County, NE

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 9:40 PM CDTHAIL 12 E Sterling, NE
Apr 9, 9:55 PM CDTHAIL 0.75Cook, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS53 KOAX 100224
SVROAX
NEC067-097-131-133-100315-
/O.NEW.KOAX.SV.W.0022.170410T0224Z-170410T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
924 PM CDT SUN APR 9 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Johnson County in southeastern Nebraska...
  Southern Otoe County in southeastern Nebraska...
  Northeastern Pawnee County in southeastern Nebraska...
  Northeastern Gage County in southeastern Nebraska...

* Until 1015 PM CDT

* At 924 PM CDT, a severe thunderstorm was located 7 miles south of
  Firth, or 14 miles northeast of Beatrice, moving east at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Tecumseh, Sterling, Cook, Adams, Filley, Elk Creek and Crab
  Orchard.

This includes Highway 136 in Nebraska between mile markers 191 and
211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 9671 4050 9670 4054 9608 4026 9607
TIME...MOT...LOC 0224Z 257DEG 35KT 4044 9657 

HAIL...1.00IN
WIND...<50MPH
 
$$

KERN
3 follow-up statements
137 
WWUS53 KOAX 100235
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
935 PM CDT SUN APR 9 2017

NEC133-100244-
/O.CAN.KOAX.SV.W.0022.000000T0000Z-170410T0315Z/
Pawnee NE-
935 PM CDT SUN APR 9 2017

...The SEVERE THUNDERSTORM Warning for NORTHEASTERN PAWNEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4038 9649 4051 9658 4054 9608 4039 9607
TIME...MOT...LOC 0234Z 257DEG 35KT 4046 9644 

$$

NEC067-097-131-100315-
/O.CON.KOAX.SV.W.0022.000000T0000Z-170410T0315Z/
Johnson NE-Otoe NE-Gage NE-
935 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN JOHNSON...SOUTHERN OTOE AND NORTHEASTERN GAGE
COUNTIES...

At 934 PM CDT, a severe thunderstorm was located near Sterling, or 20
miles northeast of Beatrice, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Sterling, Cook and Adams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 9649 4051 9658 4054 9608 4039 9607
TIME...MOT...LOC 0234Z 257DEG 35KT 4046 9644 

HAIL...1.00IN
WIND...<50MPH
 
$$

KERN
432 
WWUS53 KOAX 100242
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
942 PM CDT SUN APR 9 2017

NEC067-100252-
/O.CAN.KOAX.SV.W.0022.000000T0000Z-170410T0315Z/
Gage NE-
942 PM CDT SUN APR 9 2017

...The SEVERE THUNDERSTORM Warning for NORTHEASTERN GAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4039 9641 4052 9646 4054 9608 4039 9607
TIME...MOT...LOC 0242Z 257DEG 35KT 4048 9633 

$$

NEC097-131-100315-
/O.CON.KOAX.SV.W.0022.000000T0000Z-170410T0315Z/
Johnson NE-Otoe NE-
942 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN JOHNSON AND SOUTHWESTERN OTOE COUNTIES...

At 942 PM CDT, a severe thunderstorm was located near Sterling, or 26
miles northeast of Beatrice, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Sterling and Cook. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4039 9641 4052 9646 4054 9608 4039 9607
TIME...MOT...LOC 0242Z 257DEG 35KT 4048 9633 

HAIL...1.00IN
WIND...<50MPH
 
$$

KERN
126 
WWUS53 KOAX 100257
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
957 PM CDT SUN APR 9 2017

NEC097-131-100307-
/O.CAN.KOAX.SV.W.0022.000000T0000Z-170410T0315Z/
Johnson NE-Otoe NE-
957 PM CDT SUN APR 9 2017

...The SEVERE THUNDERSTORM Warning for NORTHERN JOHNSON AND
SOUTHWESTERN OTOE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4039 9641 4052 9646 4054 9608 4039 9607
TIME...MOT...LOC 0255Z 257DEG 35KT 4051 9614 

$$

KERN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:29 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 9, 6:29 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
629 PM CDT Sun Apr 9 2017

.SHORT TERM...(Tonight through Wednesday)
Issued at 341 PM CDT Sun Apr 9 2017

Large scale flow via WV imagery this aftn was depicting a
shortwave trof situated over the nrn high plains beginning to push
into the wrn Dakotas. Meanwhile...88D regional mosaic was showing
a narrow line of convection forming in the panhandle along a
dryline/20deg sfc dew point depressions.

At this point...HIRES models indicate the environment will become
less supportive for severe storm early this evening.  Deep layer
shear will remain relatively strong...but CAPE drop off dramatically.
Cannot totally rule out the possibility for one or two severe/near
severe storms though with hail possible over the nrn CWA.  Toward
mid/late evening...the RAP13 advertises a narrow line convection
forming along increasing bndry lyr threat-E convergence
along/south of the I-80 corridor associated with a cold front
dropping into the cntrl Plains. With DCAPES around 1200J/kg
coupled with increasing lyr Theta-E diff...seems possible a few
storms may produce severe/near-severe winds gusts over the srn
CWA.

Monday aftn...NAM12/GFS20/CMC all prog secondary shot of cold air
advection into the CWA with another round of pcpn activity mainly
over the nrn CWA being driven by rather strong 305-310k isentropic
upglide. More pcpn possible on Wednesday with the passage of a
shortwave trof coupled with warm front lifting thru the region.

.LONG TERM...(Wednesday night through Sunday)
Issued at 341 PM CDT Sun Apr 9 2017

GFS20/ECM/CMC all advertise a progressive pattern during the
extended pds with pcpn chances from Thursday night into Saturday
evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 627 PM CDT Sun Apr 9 2017

Thunderstorms across central NE appear to have enough support to
possibly hold together to affect the TAF sites within a few hours,
by 01-02z at KOFK/KLNK and 02-03z at KOMA. Have put in about 2-3
hour window of thunder at all TAF sites. Otherwise, VFR initially,
but becoming MVFR at KOFK through the night. Gusty northwest winds
developing tomorrow morning, with a few showers in the vicinity of
KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...
Hazardous weather outlook, Apr 9, 4:52 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
452 PM CDT Sun Apr 9 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
452 PM CDT Sun Apr 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

Scattered thunderstorms are possible this evening. A few of these
storms may become strong to severe, with large hail and damaging
winds the main threats. The potential is highest from
southeasternmost Nebraska into southwest Iowa.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

There will be a chance for thunderstorms Wednesday and Wednesday
night, and again from Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Monday.

In the hours before

Local storm report, Apr 9, 8:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             3 W DAYKIN              40.32N 97.35W
04/09/2017  E1.50 INCH       JEFFERSON          NE   EMERGENCY MNGR

            TIME ESTIMATED BASED ON RADAR.

&&

VDEWALD
Local storm report, Apr 9, 8:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
856 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             5 SW WILBER             40.43N 97.03W
04/09/2017  M1.00 INCH       SALINE             NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Apr 9, 8:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
859 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             WILBER                  40.48N 96.96W
04/09/2017  M1.00 INCH       SALINE             NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Apr 9, 9:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
909 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             FIRTH                   40.53N 96.60W
04/09/2017  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Apr 9, 9:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
915 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             1 S PANAMA              40.59N 96.51W
04/09/2017  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Apr 9, 9:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
917 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             DE WITT                 40.40N 96.92W
04/09/2017  M1.00 INCH       SALINE             NE   EMERGENCY MNGR

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:14 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline46 min
Apr 9, 8:26 PM CDTSpecial Weather StatementOAXButler, Saunders34 min
Apr 9, 8:44 PM CDTSpecial Weather StatementOAXLancaster46 min
Apr 9, 8:52 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline38 min
Apr 9, 9:11 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Nemaha, Otoe49 min
Apr 9, 9:47 PM CDTSevere Thunderstorm WarningOAXCass, Otoe43 min
Apr 9, 10:02 PM CDTSpecial Weather StatementOAXPawnee43 min
Apr 9, 10:18 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson42 min
Apr 9, 10:26 PM CDTSpecial Weather StatementOAXPawnee49 min
Apr 9, 10:30 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Pawnee, Richardson45 min
Apr 9, 11:01 PM CDTSpecial Weather StatementOAXNemaha29 min
Apr 9, 11:17 PM CDTSpecial Weather StatementOAXNemaha43 min
Apr 9, 11:36 PM CDTSpecial Weather StatementOAXNemaha, Richardson24 min
Apr 9, 11:39 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson36 min
Apr 10, 12:16 AM CDTSevere Thunderstorm WarningOAXRichardson29 min
Apr 10, 3:28 PM CDTFreeze WarningOAXButler, Gage, Jefferson, Lancaster, Saline, Seward17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.